Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 189, NWS Jackson, MS

June 6, 2004Jefferson Davis County, Lawrence County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 6, 2004, 3:48 PM CDT for Jefferson Davis County, Lawrence County, Marion County, Mississippi. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2004, 3:48 PM CDT (20:48 UTC)
Expired
Jun 6, 2004, 4:40 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Jefferson Davis County, MS, Lawrence County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 95 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:05 PM CDTTSTM WND DMG3 Sw Oak Vale, MSA FEW TREES DOWN NEAR THE TILTON COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS54 KJAN 062048
SVRJAN
MSC065-077-091-062140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI
  SOUTHERN JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 440 PM CDT

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF GOSS...OR ABOUT 12 MILES
  NORTHWEST OF COLUMBIA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GOSS AT 355 PM CDT
  BE NEAR BUNKER HILL AT 405 PM CDT
  BE NEAR BASSFIELD AT 415 PM CDT
  BE NEAR IMPROVE AT 420 PM CDT

LAT...LON 3151 9011 3130 9003 3128 8970 3154 8965

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:10 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 6, 3:10 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SUN JUN 6 2004

.SHORT TERM...
CURRENTLY...A LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD
OF A MID LEVEL SHORTWAVE DISTURBANCE OVER SOUTHEAST ARKANSAS. THE
TSRA HAS DEVELOPED IN ALONG A LOW LEVEL THETA-E AXIS OVER CENTRAL
AND SOUTHERN MS WHERE BREAKS IN THE OVERCAST ALLOWED TEMPS TO REACH
THE LOWER 80S. WITH NEAR 70S DEWPOINTS...THIS RESULTED IN SFC BASED
CAPE VALUES BETWEEN 1500 AND 2500 J/KG IN THE PRESENCE OF -2 TO -6
LIS. IN THE VERY SHORT TERM...THIS LINE WILL CONTINUE TO MOVE
EASTWARD BUT INTO A SLIGHTLY MORE UNFAVORABLE ENVIRONMENT. THIS LINE
WILL GRADUALLY LOSE INTENSITY...BUT STAY IN TACT THROUGH THE
SOUTHERN HALF OF MS. OTHERWISE...CLOSE TO THE CORE OF THE MIDLEVEL
DISTURBANCE...SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE MOVING
INTO NORTH CENTRAL MS AND WILL CONTINUE TO MOVE EASTWARD INTO THIS
EVENING.

TONIGHT...MID LEVEL SHORTWAVE WILL MOVE THROUGH MOST OF NORTH MS
TONIGHT. RAIN CHANCES WILL GRADUALLY SUBSIDE FROM WEST TO EAST AS
SHORTWAVE RIDGING BUILDS IN THE WAKE OF THE DISTURBANCE. BEST
CHANCES OF RAIN IN MY EAST THIS EVENING AND MY NORTHEAST AFTER
MIDNIGHT. LOWS SHOULD HOVER NEAR 70 MOST AREAS...EXCEPT UPPER 60S IN
MY NORTHEAST.

TOMORROW AND TUESDAY...WARM AND HUMID WILL BE THE RULE. AFTERNOON
AND EARLY EVENING CONVECTION CAN BE EXPECTED...ALTHOUGH NOT
EXPECTING MUCH IN THE WAY OF COVERAGE. HIGH TEMPS COULD BREAK THE
90 DEGREE MARK FOR THE FIRST TIME THIS SEASON THESE DAYS...WITH LOW
TEMPS HOVERING NEAR 70.

.LONG TERM...
MED RANGE MODELS CONTINUE GOOD AGREEMENT TODAY...ALTHOUGH THERE ARE
A FEW DIFFERENCES VERSUS PREVIOUS SOLUTIONS. THUS...ONLY MINOR
TWEAKS WERE MADE TO THE FORECAST THIS PERIOD.

UPPER LEVEL RIDGING IS EXPECTED OVER THE REGION THROUGH THE END OF
THE WEEK AS A FAIRLY STOUT TROUGH MOVES INTO THE WESTERN CONUS. THE
PLUG OF MOISTURE EXPECTED TO MOVE NORTHWARD OVER THE AREA ON WED IS
NOW PROGGED TO DO SO A LITTLE FARTHER WEST THAN PREVIOUSLY THOUGHT.
THIS SHOULDN/T MATTER TOO MUCH ON WED AS ADEQUATE MOISTURE AND
INSTABILITY WILL ALREADY BE AVAILABLE TO CONTINUE TO PRODUCE HEAT OF
THE DAY CONVECTION...OPTED CONTINUED CHANCE POPS.

EVENTUALLY THE AFOREMENTIONED PLUG OF MOISTURE WILL MOVE EASTWARD
THURS AND FRI AS THE WESTERN TROUGH MOVES TOWARDS THE PLAINS STATES.
A SERIES OF HARD TO TIME SHORTWAVES WITH PASS NEAR OR THROUGH THE
REGION THURS THROUGH SAT AND HAVE CONTINUED CHANCE POPS THESE DAYS.
WITH AMPLE CLOUD COVERAGE EXPECTED...TRENDED TEMPS DOWN A DEGREE OR
TWO WITH THE CAVEAT THAT ANY CONVECTION THAT FORMS IN THE LATE
MORNING/EARLY AFTERNOON WILL LEAD TO SLIGHTLY LOWER HIGH TEMPS. THE
WESTERN TROUGH WILL CONTINUE TO MOVE INTO THE MIDWEST ON SATURDAY...
FLATTENING OUR RIDGE AND RESULTING IN ZONAL FLOW ALOFT.  HAVE
INTRODUCED SUN WITH ABOVE NORMAL LOWS AND NEAR NORMAL HIGHS AND
POPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON    69  89  70  89  88 / 40  30  20  30
MERIDIAN   67  88  68  89  88 / 60  30  20  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

GAGAN
Hazardous weather outlook, Jun 6, 1:24 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
124 PM CDT SUN JUN 06 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071824-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
124 PM CDT SUN JUN 06 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS A GOOD PORTION OF
THE REGION THIS AFTERNOON AND EARLY EVENING. THE MOST
CONCENTRATED AREAS OF STORMS WILL OCCUR ACROSS AREAS EAST OF I-55
AND SOUTH OF I-20 AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE
AREA. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG AND
PRODUCE CONTINUOUS LIGHTNING AND WIND GUSTS TO 40 MPH. STORM
ACTIVITY IS EXPECTED TO DIMINISH BETWEEN 7 AND 9 PM.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP WITHIN A VERY
MOIST AIRMASS AND BRING THE POTENTIAL OF BRIEF HEAVY RAIN THROUGH
EARLY EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO DUMP A
QUICK 1 TO 2 INCHES OF RAIN AND CAUSE PONDING ON ROADS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY...JUNE 13TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 6, 3:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     MENDENHALL              31.96N 89.87W
06/06/2004                   SIMPSON            MS   LAW ENFORCEMENT

            TWO TREES WERE BLOWN DOWN ACROSS HIGHWAYS AROUND
            MENDENHALL.

0220 PM     TSTM WND DMG     3 NE BROOKHAVEN         31.61N 90.41W
06/06/2004                   LINCOLN            MS   AMATEUR RADIO

            A FEW TREES WERE BLOWN DOWN A FEW MILES NE OF BROOKHAVEN.
            ONE LARGE TREE FELL ON A BUISNESS IN TOWN.

&&

ENTREMONT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:35 PM CDTSevere Thunderstorm WarningJANHinds45 min
Jun 6, 2:11 PM CDTSevere Thunderstorm WarningJANRankin44 min
Jun 6, 2:20 PM CDTSevere Thunderstorm WarningJANLeake30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.